Alert archive / Pennsylvania / Wind Advisories in 2008

Wind Advisory 10, NWS Binghamton, NY

December 31, 2008Chemung County, Steuben County, Sullivan County, New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Dec 31, 2008, 2:44 AM EST for Chemung County, Steuben County, Sullivan County, New York; 7 counties in Pennsylvania. It took effect at Dec 31, 2008, 11:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2008, 2:44 AM EST (07:44 UTC)
In effect from
Dec 31, 2008, 11:00 AM EST
Expired
Jan 1, 2009, 2:00 AM EST
In force
15 hr
Issued by
NWS Binghamton, NY

Counties Chemung County, NY, Steuben County, NY, Sullivan County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 58 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 310744
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
244 AM EST WED DEC 31 2008



NYZ022-024-062-PAZ038>040-043-044-047-048-072-311545-
/O.NEW.KBGM.WI.Y.0010.081231T1600Z-090101T0700Z/
STEUBEN-CHEMUNG-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
244 AM EST WED DEC 31 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 2 AM EST
THURSDAY. 

WINDY CONDITIONS WILL DEVELOP BEHIND A STRONG COLD FRONT TODAY.
WIND GUSTS OF 40 TO 45 MPH ARE EXPECTED THIS AFTERNOON AND THIS
EVENING. THE WINDS WILL SUBSIDE LATE TONIGHT.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA
KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$


PADAVONA
2 follow-up statements
000 
WWUS71 KBGM 311450
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 AM EST WED DEC 31 2008

NYZ022-024-062-PAZ038>040-043-044-047-048-072-312300-
/O.CON.KBGM.WI.Y.0010.081231T1600Z-090101T0700Z/
STEUBEN-CHEMUNG-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
950 AM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST THURSDAY. 

WINDY CONDITIONS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THE
EVENING HOURS. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS
AROUND 45 MPH...ARE EXPECTED. THE WINDS WILL SUBSIDE LATE
TONIGHT.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA
KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$
000 
WWUS71 KBGM 311947
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EST WED DEC 31 2008

NYZ022-024-PAZ038>040-043-312100-
/O.CAN.KBGM.WI.Y.0010.000000T0000Z-090101T0700Z/
STEUBEN-CHEMUNG-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
247 PM EST WED DEC 31 2008

...WIND ADVISORY IS CANCELLED...

WINDS ARE NOT FORECAST TO REACH ADVISORY CRITERIA (SUSTAINED 30
MPH OR GUSTS GREATER THAN 45 MPH)...AND THEREFORE THE WIND
ADVISORY HAS BEEN CANCELLED.

GUSTY NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35
MPH...WILL CONTINUE THIS EVENING BEFORE GRADUALLY DIMINISHING
AFTER MIDNIGHT. THESE WINDS WILL CAUSE AREAS OF BLOWING SNOW SO
PROCEED WITH CAUTION OF TRAVELING TONIGHT. 

$$

NYZ062-PAZ044-047-048-072-010400-
/O.CON.KBGM.WI.Y.0010.000000T0000Z-090101T0700Z/
SULLIVAN-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
247 PM EST WED DEC 31 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EST THURSDAY. 

WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON AND PERSIST INTO
THE EVENING HOURS. SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS
AROUND 45 MPH...WILL GRADUALLY SUBSIDE LATE TONIGHT.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA
KEEP A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Dec 31, 2:38 AM EST, 6 minutes earlier.

Area forecast discussion, Dec 31, 2:38 AM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
238 AM EST WED DEC 31 2008

.SYNOPSIS...
SNOW WILL DEVELOP OVERNIGHT...WITH ACCUMULATIONS OF 2 TO 6 INCHES
EXPECTED OVER CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA BY
WEDNESDAY AFTERNOON. LAKE-EFFECT SNOW SHOWERS ARE ANTICIPATED FROM
LATER WEDNESDAY AFTERNOON INTO THURSDAY. ANOTHER SYSTEM WILL
BRING THE CHANCE FOR LIGHT SNOW TO THE AREA ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WARM ADVECTION SNOWS ARE BREAKING OUT ACROSS SOUTHERN ONTARIO AND
FAR WESTERN NY AS OF THIS WRITING. ALL INDICATIONS ARE THAT
STEADIER SNOW WILL DEVELOP ACROSS CENTRAL NY AND NORTHEAST PA FROM
WEST TO EAST IN THE PRE-DAWN HOURS...GENERALLY BETWEEN 2 AND 5 AM.

IT STILL APPEARS THAT THE HEAVIEST SNOW WILL OCCUR IN THE EARLY-
MID MORNING HOURS WEDNESDAY...GENERALLY FROM 6 TO 11 AM. GOOD
COLLOCATION OF FORCED ASCENT AND THE MAXIMUM CRYSTAL GROWTH ZONE
SHOULD ALLOW SNOWS TO PILE UP QUICKLY DURING THIS TIME
FRAME...WITH A GRADUAL DECREASE IN INTENSITY THEREAFTER. CURRENT
ADVISORIES APPEAR TO HAVE THINGS WELL IN HAND...AND WILL SIMPLY
FRESHEN UP THE STATEMENT WORDING.

SKY COVER AND TEMPERATURE GRIDS WERE TWEAKED SLIGHTLY.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY/...
STORM WILL MV OUT TO SEA AND DEEPEN DRG THE DAY WED. EXPECT SNOW
TO CONT INTO WED AFTN BFR WINDING DOWN TO SNOW SHOWERS. GENERAL
STORM TOTALS WILL RANGE FROM 2-6 ACROSS THE REGION...WITH THE
GREATEST TOTALS LIKELY OVER THE HIGHER TERRAIN OF THE TWIN TIERS.
AS LOW DEEPENS...EXPECT WINDS TO INCRS TO 20-30 WITH GUSTS TO NR
40MPH POSSIBLE ESPECIALLY SRN AND ERN SXNS. WILL INCLUDE MENTION
OF WINDS IN WINTER WX ADVISORY AND IN HWO FOR NEPA NOT ALREADY
COVERED IN HEADLINES. ALL INDICATIONS ARE THAT THESE AREAS WILL
RMN BLO WIND ADVISORY CRITERIA TOMORROW.

AS WINDS SHIFT ARND TO A 300-320 FLOW BHND SYSTEM...RESULTING IN
MULTI-BAND LK SNOWS. CANNOT RULE OUT ADVISORY CRITERIA SNOWS IN LK
EFFECT WITH COLD H8 TEMPS FILTERING IN ACRS THE FINGER LKS AREA.
TEMPS WILL MV VRY LITTLE DRG THE DAY TOMORROW WITH MAX TEMPS IN
THE L20S.

WITH SNOWPACK EXPECTED TO BE IN PLACE...HV UNDERCUT GUIDANCE FOR
TEMPS WED NIGHT/THUR WITH LOWS DROPPING INTO THE SINGLE DIGITS
THUR MRNG.

LK SNOWS WILL CONTINUE UNTIL THUR AFTN WHEN FLOW SHIFTS ARND TO
THE SOUTH AS HIGH CRESTS OVRHD. YET ANOTHER STORM SYSTEM SPREADS
PCPN BACK INTO REGION FRI MRNG. GFS INDICATES THAT LOPRES WORKING
IN FROM SRN ONTARIO WILL TRANSFER ENERGY TO THE COAST FRI EVNG.
12Z EURO WANTS TO HOLD ENERGY BACK TO OUR WEST WITH COASTAL
DVLPMNT OCCURRING LATER IN THE PD AND FURTHER TO OUR EAST. EITHER
WAY...EXPECT GOOD CHC FOR LIGHT SNOW ON FRIDAY AS THE SYSTEM MVS
IN.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MADE VERY FEW ADJUSTMENTS TO MED RANGE FCST...AS PREV FCST AND 18Z
HPC GUIDANCE LOOKED IN LINE WITH LATEST 00Z GFS/ECMWF AND ENSEMBLE
SUITES. PATTERN CONTINUES TO BE PROGRESSIVE WITH WEAK TO MDT
CLIPPER LOWS/FRONTAL SYSTEMS AFFECTING THE REGION FRIDAY AND PSBLY
SUNDAY. THE POTENTIAL FOR TRAILING LAKE EFFECT SNOWS ALSO EXISTS
BEHIND EACH SYSTEM. BEST DAY OF THIS PERIOD APPEARS TO BE TUESDAY
WITH HIGH PRESSURE PROGGED SQUARELY OVERHEAD. THERE DOES SEEM TO
BE A LITTLE MORE AMPLIFICATION DEVELOPING IN THE H5 PATTERN OVER
THE MID MS VALLEY AND GULF STATES ON TUESDAY...FOR PERHAPS A MORE
INTERESTING AND SIGNIFICANT STORM ARRIVING MIDWEEK...BUT TIME
WILL TELL. NO MAJOR ARCTIC AIR DROPPING DOWN BEHIND CLIPPERS...SO
IT LOOKS SEASONABLY COLD.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FLIGHT CONDITIONS WILL BE POOR IN IFR/LIFR DURING THE MORNING
PUSH AS SNOW SPREADS OVER THE REGION. HEAVIEST SNOWFALL IS EXPECTED
DURING THE 10Z-16Z TIME FRAME...WHICH WILL IMPACT RUNWAY/TARMAC
CLEARING OPERATIONS WITH ACCUM RATES UP TO ONE INCH PER HR. THEN...
GRDLY IMPROVING CONDITIONS TO MVFR AND PSBLY VFR FOR ELM AND AVP
AS SNOW MOVES EAST. LAKE EFFECT SNOW WITH ASSOCIATED IFR IS
EXPECTED TO DEVELOP FOR SYR-RME-ITH-BGM TERMINALS LATER THIS
AFTERNOON THROUGH THE END OF FCST PD.

E-NE WINDS 5-10 KTS SHIFT N-NWLY DURG THE LATE MORNING AND BECOME
STRONG/GUSTY WITH SUSTAINED SPEEDS 15-25 KTS GUSTING AROUND 30-35
KTS TAFTN. SOME RELIEF EXPECTED AFT 00Z.

OUTLOOK...

THU-THU NITE...VFR.

FRI...MVFR/IFR. SNOW SHOWERS.

FRI NGT/SAT/SAT NGT...VFR. CHC AREAS OF MVFR/IFR LAKE EFFECT SNOW.

SUN...MVFR/IFR. CHC SNOW.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     PAZ039-040.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR PAZ038.
NY...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     NYZ009-036-037-045-046-056-057-062.
     WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NYZ015>018-
     022>025-044-055.

&&

SYNOPSIS...PVN
NEAR TERM...MLJ
SHORT TERM...PVN
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Dec 30, 4:30 PM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EST TUE DEC 30 2008

NYZ015>018-022>025-044-055-PAZ038-312130-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-BRADFORD-
430 PM EST TUE DEC 30 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILL VALUES COULD DROP AS LOW AS 15 BELOW ZERO BY THURSDAY
MORNING...WITH LOW TEMPERATURES DROPPING INTO THE SINGLE DIGITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ009-036-037-045-046-056-057-062-PAZ039-040-312130-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
430 PM EST TUE DEC 30 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 3 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WIND CHILL VALUES COULD DROP AS LOW AS 20 BELOW ZERO BY THURSDAY
MORNING...WITH LOW TEMPERATURES DROPPING TO NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

PAZ043-044-047-048-072-312130-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
430 PM EST TUE DEC 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SNOW IS EXPECTED LATE TONIGHT AND WEDNESDAY MORNING...WITH TOTAL
ACCUMULATIONS OF 2 TO 4 INCHES ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDS WILL INCREASE ON WEDNESDAY AFTERNOON BEHIND A DEPARTING LOW
PRESSURE SYSTEM. NORTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS TO
NEAR 40 MPH WILL POSSIBLE WEDNESDAY AFTERNOON THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO FORWARD SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 11:51 AM ESTLake Effect Snow AdvisoryBGMCayuga, Chenango, Cortland, Madison, Onondaga, Seneca and 1 more19 hr

Nearby

Wind Advisories in Pennsylvania, 2008Wind Advisories in New York, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.